Should I discontinue tuberculosis treatment?
Q: I am a 56 years old man. I suffered from a fracture in my lower vertebra. MRI scan was done and bone tuberculosis (bone TB) was diagnosed. My TB gold report came out positive with the reading of 0.58. After that, the doctor prescribed me medicines for TB. I consulted another doctor, who reviewed my ESR level, which is 5. He also took into consideration that I have no history of fever, no weight loss and my chest X-ray is also normal. On the basis of these factors, the doctor told me that I am not suffering from TB. He advised me not to take any medicine meant for TB. I also want to mention that another senior radiologist did not suspect any symptoms of tuberculosis from my MRI scan. I am utterly confused now. Should I discontinue TB treatment?
A:Your description is very clear with the combination of physical findings and investigations that you have described. I would wait and keep the patient under observation. The MRI diagnosis of tuberculosis has to be co-related with the clinical findings. If the clinical findings do not match as in your case where your ESR is normal, you have no constitutional symptoms and your X-ray is clear. We normally keep the possibility of tuberculosis unless proved otherwise. In such situations the best option in my opinion would be not to start ATT till you can prove the presence of TB organism. The best way to do this is to get a CT guided biopsy from the vertebra. This is not a difficult procedure can be done well by a competent Radiologist and should give you a definitive proof if your problem is TB or not. If however, if you are scared of biopsy (this is not surgical biopsy this is only a needle biopsy so, there is no surgery in that) then the other less ideal option would be to wait for 4-6 weeks, repeat an MRI and then decide. If it is TB the legion would progress without treatment. If it is due to fracture it would show resolution and or healing. The only catch with this is you would have to wait for 4-6 weeks before the definitive treatment.